Delayed skin rashes after vaccines
I saw a six month-old boy with atopic dermatitis who has developed rashes that appear to be severe exacerbations of eczema after receiving his vaccinations. The rashes usually develop within 24 hours and peak at two days. He developed a rash on the face and head after the first dose of Hep B one day after birth. He then developed a more severe generalized rash after the second dose of Hep B one month later. At two months of age, he received the rotovirus, DTaP/HiB/polio vaccine, and the PCV vaccine and developed a generalized rash similar to the previous. At five months he received the rotovirus vaccine alone and did not develop any reaction. Two weeks later he received the second dose of DTaP and developed the most severe rash which was a generalized eczematous rash described as "deep purple and raw looking". He was prescribed mupirocin ointment and mometasone 0.1% cream. At the time of his visit to me he appeared well with mild eczematous patches in the popliteal areas bilaterally.
Skin testing revealed two+ to egg yolk and one+ to egg white. I requested a RAST to egg with components and latex IgE. Any thoughts as to what is triggering these reactions? Is it safe to continue with the routine vaccinations?
Any reaction occurring more than four hours after administration of a vaccine is highly unlikely to be an immediate hypersensitivity reaction. Such reactions may be caused by a variety of mechanisms but they are rarely IgE-mediated. Such mechanisms could include complement activation, immune complexes (type 3) hypersensitivity or an Arthus reaction or other less-well defined mechanisms, including T cell–mediated processes. Also, a history of reaction following the first dose of a vaccine makes it highly unlikely that a constituent of that vaccine is the culprit.
Delayed-type reactions, such as those occurring in your patient, occur commonly within hours or days after exposure, although symptom onset can be delayed up to two to three weeks. The most common signs of delayed-type reactions are rashes (ie, various morphologic forms of maculopapular eruptions).
In this case, I would not perform skin testing to the vaccines or their ingredients, since the delayed nature of the reactions are not consistent with an IgE-mediated process. Reviews on the topic of adverse reactions to vaccines, such as Dreskin et al 2016, indicate that no further work-up is indicated and that in almost all cases the vaccine can be given again following usual procedures. I would suggest administering future vaccines one at a time.
I shared this response with Dr John Kelso, an expert in vaccine allergy, and he added the following: My only additional thought would be to consider prophylactic application of the mometasone twice per day beginning the day prior to vaccination and for a few days afterwards to the areas where the eczematous rash typically flares with these reactions.
Dreskin SC et al. World Allergy Org Journal 2016.9:32.
I hope that this information helps you and your patient.
Jacqueline A. Pongracic, MD, FAAAAI